GERD (Acid Reflux) Expert Forum
can ppis cause more reflux?
About This Forum:

This forum is for questions and support regarding Gastroesophageal Reflux Disease (GERD) / Acid Reflux with topics including: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC medications, Living with GERD, Loss of Appetite, Preventing Flare-ups, Research, Risk Factors, Symptoms, Support, Surgery, Tests, Treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

can ppis cause more reflux?

Have  taken all the ppis they make.  I feel  especially when I am on ppis I get even more reflux.  I wonder if my proton pumps kick into overdrive when on ppis and they cause more reflux.  is there any proof that this can happen? I am going to call my dentist this week and see if he will give me my dental records.  I had one real bad check up with 4 cavities when I was on a double dose of ppis.
I started out with a sore throat about 2 years ago, while taking a bid dose of a ppi a started to get stomach and chest pain.  My doctor told me to keep taking the ppi so i did.  I stopped after getting bad diarrhea. its been all most a year now and I still have chest and stomach pains all the time.  My doctor still wants to give me ppis and I feel they are making me worse.  I would like to know can ppis make your reflux worse?  I know about rebound, I need to know is there any evidence that while on ppis they make your reflux worse
Related Discussions
Avatar_m_tn
Hi,
PPI does not worsen reflux.
PPI suppress acid suppression in the stomach and this relieves symptoms.
If you do not find relief with PPI and lifestyle modifications, the next step is reevaluation with 24 hours pH monitoring test.
3 Comments
Blank
Avatar_f_tn
I had a nissen fundo done about 4 years ago and for the past two years originally developed right sided pain which was thought to be diverticuliitis by my GP and after a year on regular antibiotics I developed an internal abscess which ruptured.  After colonoscopy, lower and upper CT scans nothing was ever discovered but I have found out the pain and loose bowel and gas problems could hae been due to food intolerance, mainly dairy and carbs.  If I leave them out of my diet I am fine.  As I have  been on ppis  before and since the op could this reduction in acid have affected my pancreas and hence a reduction in enzymes for digesting these foods.  If I take digestive enzymes in tablet form, one specifically for dairy and another broad spectrum I can eat these foods.  Or, could the fundo have caused these problems?  Your comments would be appreciated as I am not getting much help from the medics here in the UK.  Will I be able to eat these foods in the future?     Kathy M
Blank
Avatar_n_tn
be wary of not taking the ppi.  I didn't take them either and ended up with Barret's esophagus.  Now I have to deal with the knowledge that I could possibly end up with esophageal cancer.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank